Welcome to Health Care POV | sign in | join | help
in Search

Coumadin Therapy/elevated PT and PTT/INR

Last post 06-16-2008, 4:11 PM by Christina Benjamin. 3 replies.
Previous Discussion Next Discussion Sort Posts:
  •  05-01-2008, 10:48 AM

    Coumadin Therapy/elevated PT and PTT/INR

    When the patient comes in with an elevated PT/INR and takes Coumadin how do you code it?  For example the doc sees their lab findings and sends them to the ER because it is so high.

     When the doc says "anticoagulation" how do you code it?  According to Faye Brown we know that it is definitely not 286.5 nor 289.81 or 289.82.   We understand that when there is a symptom you code the problem with the E934.2. 

  •  05-01-2008, 12:21 PM

    Re: Coumadin Therapy/elevated PT and PTT/INR

    Hi Traceen,

    I would use an abnormal finding code for a diagnosis of elevated PT/INR along with the V code to indicate long-term use of the Coumadin.

    The term anticoagulation is not a codeable diagnostic statement.  Clarification needs to be sought as for the reason for the test.  Most likely, the test is simply to check the levels of PR/PTT/etc. and if so, then the codes should be V58.83 along with the V code for long-term use of the anticoagulant.

     


    Christina Benjamin
    Independent Coding & Education Consultant
    Email: cmbenjamin@bellsouth.net
    www.tools4coding.com


  •  05-01-2008, 2:05 PM

    Re: Coumadin Therapy/elevated PT and PTT/INR

    Thank you--however, I was doing as you said until I read Faye Brown 2008 on p. 123 that says:  "If the patient is receiving Coumadin therapy, however, a prolonged bleeding time is an expected result, and therefore code 790.92 is not assigned."

    Could the 995.2 and E934.2 be used? 

     

  •  06-16-2008, 4:11 PM

    Re: Coumadin Therapy/elevated PT and PTT/INR

    Hi Traceen, Sorry for the late response, but yes, the E code could be assigned if the documentation indicates that the prolonged bleeding time was the abnormal effect of the Coumadin. However, 995.2x would not be assigned if the adverse effect is clearly the elevated/prolonged PTT or whatever. I would still use the 790.xx code because that is the reason for the encounter with the ER...the doctor evidently was not "expecting" this extreme of a result.
    Christina Benjamin
    Independent Coding & Education Consultant
    Email: cmbenjamin@bellsouth.net
    www.tools4coding.com